Taiwan’s health minister Chen Shih-chung has said that they are suspending administering second doses of the Pfizer-BioNTech (BNT) Covid vaccine to children in the 12-17 age group amid concerns that it may increase the risk of myocarditis.
He said that a panel of experts will review the data on cases of myocarditis (inflammation of the heart muscle) and pericarditis (inflammation of the outer lining of the heart) and will decide on the further course of action in two weeks, according to local Taiwanese media.
“Taiwan’s Advisory Committee on Immunization Practices had decided to hold off on administering second doses to the 12-17 age group and will meet in two weeks to make a final decision on the matter,” he was quoted as saying.
During these two weeks, experts on the committee will collect and review data on cases of myocarditis and pericarditis in other countries and Taiwan, Chen said.
According to Central Epidemic Command Center spokesperson Chuang Jen-hsiang, 1.1 million people aged between 12-17 have received their first dose of the Pfizer-BioNTech vaccine in Taiwan.
Out of those, 17 cases of myocarditis or pericarditis have been reported. Fourteen of the patients were male and three were female, Chuang said.
Some countries have adjusted their policies regarding administering COVID-19 vaccines to adolescents. For instance, Hong Kong has changed from two doses of BNT to only a single dose for those aged 12-17. The U.K. has done something similar, recommending only one shot for children between 12 and 18 years of age, according to news outlet CNA.
At least 6 people have died in Taiwan after receiving a dose of a COVID-19 vaccine developed by Pfizer-BioNTech, according to a health official.
Chuang Jen-Hsiang, a spokesperson for the country’s Central Epidemic Command Center, said Tuesday that among the deceased, the youngest patient was an 18-year-old woman. The six people were reported to have died following vaccination. The deaths were reported Monday, reported Taiwan News.
The unnamed 18-year-old received her first dose of vaccine on Sept. 29, but did not experience upper abdominal pain until Nov. 9. She underwent surgery to treat her condition on Nov. 13 but succumbed to the illness on Nov. 15. The young woman, whose family is now applying for financial compensation, had a history of cancer, according to the report.
As of Monday, the Central Epidemic Command Center received a total of 117 reports about adverse reactions to vaccines. At least 59 cases were tagged as “non-serious,” 52 were labeled “serious,” and six resulted in deaths.
The report comes after the CECC on Nov. 10 announced it was temporarily suspending the administering second doses of the BioNTech-Pfizer COVID-19 vaccines to children between the ages of 12 and 17. The move comes after the agency received 16 reports of myocarditis among adolescents following the vaccination.
Myocarditis is a term used to refer to the inflammation of the heart muscle as part of the body’s response to an infection or trigger. The inflammation can reduce the heart’s ability to pump oxygen and may cause abnormal heart rhythms.
Cases of myocarditis have been reported to the U.S. Centers for Disease Control and Prevention, especially in male adolescents and young adults who received a dose of an mRNA COVID-19 vaccine developed by Pfizer and Moderna.
Myocarditis after mRNA vaccination is more often reported following the second dose and usually occurs within a week of vaccination. Some of the most common symptoms of myocarditis include chest pain, shortness of breath and feelings of having a fluttering heart, according to the CDC.
It is unclear when Taiwan’s CECC will decide to lift the suspension. Taiwan’s Health Minister Chen Shih-Chung said a panel of experts will review the data on cases of myocarditis and decide on a course of action.
TAIPEI (Taiwan News) — An 18-year-old woman has died following her inoculation with the Pfizer-BioNTech (BNT) vaccine, and a middle-school student is recovering from myocarditis after receiving a BNT jab.
Central Epidemic Command Center (CECC) Spokesperson Chuang Jen-hsiang (莊人祥) on Tuesday (Nov. 16) said that on Monday (Nov. 15), six people were reported to have died following vaccination. Among these cases, the youngest was an 18-year-old woman with a history of cancer.
After receiving a dose of the BNT vaccine on Sept. 29, she began to experience side effects that day. On Nov. 9, she began to experience upper abdominal pain and was admitted to an emergency room.